Alert archive / Montana / Areal Flood Warnings in 2018
Areal Flood Warning 21, NWS Missoula, MT
NWS Missoula, MT issued this areal flood warning at May 25, 2018, 9:31 AM MDT for Ravalli County, Montana. It was in force for 49 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2018, 9:31 AM MDT (15:31 UTC)
- Expired
- May 27, 2018, 10:16 AM MDT
- In force
- 49 hr
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- Minor
County Ravalli County, MT
The radar
The Missoula radar (KMSX), 96 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 3.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954
WGUS45 KMSO 251531
FLWMSO
Flood Warning
National Weather Service Missoula MT
931 AM MDT FRI MAY 25 2018
MTC081-302130-
/O.NEW.KMSO.FA.W.0021.180525T1531Z-180530T2130Z/
/00000.1.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ravalli MT-
931 AM MDT FRI MAY 25 2018
The National Weather Service in Missoula has issued a
* Flood Warning for...
Bitterroot River near Darby in...
Central Ravalli County in west central Montana...
* Until further notice.
* The river level is expected to rise above flood stage and remain
there for several days. Minor flooding is expected.
* Flood stage is 7.5 feet.
* At 7.5 feet...flooding of low lying areas adjacent to the river is
possible. Many country roads that are prone to flooding will also
be impacted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not enter or cross flowing water or water of unknown depth.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4637 11403 4608 11404 4600 11401 4595 11423
4607 11426 4618 11426 4629 11425 4638 11421
$$1 follow-up statement
850
WGUS85 KMSO 271616
FLSMSO
Flood Statement
National Weather Service Missoula MT
1016 AM MDT SUN MAY 27 2018
MTC081-271622-
/O.CAN.KMSO.FA.W.0021.000000T0000Z-180530T2130Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ravalli MT-
1016 AM MDT SUN MAY 27 2018
...THE FLOOD WARNING HAS BEEN CANCELLED FOR THE BITTERROOT RIVER
NEAR DARBY IN CENTRAL RAVALLI COUNTY...
River levels continue to receded, and are no longer expected to pose
a threat to life or property. Please continue to heed any road
closures.
LAT...LON 4637 11403 4608 11404 4600 11401 4595 11423
4607 11426 4618 11426 4629 11425 4638 11421
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this areal flood warning went out at May 25, 3:41 AM MDT, 5 hours 50 minutes earlier.
Area forecast discussion, May 25, 3:41 AM MDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
341 AM MDT Fri May 25 2018
.DISCUSSION...
Mostly clear skies will allow for plentiful sunshine this morning
and temperatures to rise above normal for the day. Instability
will increase once again this afternoon, and showers/thunderstorms
are expected to grow across north-central Idaho and western
Montana. Heavy downpours, gusty winds in excess of 40 mph, and the
potential for small hail will be concerns as these storms
intensify this afternoon and evening. The best chance for storms
to reach severe will be across north-central Idaho and west-
central/southwest Montana, though the probability is currently
marginal. The threat of flash flooding, particularly for
streams/creeks and areas near old burn scars, will linger into
early Saturday morning.
Widespread afternoon and evening showers/thunderstorms will
redevelop once again for the weekend and into early next week. The
best area for stronger thunderstorms will be in central Idaho and
west-central/southwest Montana again for Saturday through Monday,
but a few storms cannot be ruled out in northwest Montana due to
elevated moisture and instability present. Both high and low
temperatures will continue to run above normal for this time of
year.
A brief drier day may be in store on Tuesday, though isolated
showers and thunderstorms are possible once again in the late
afternoon/evening. Then, we return to a widespread wet pattern
Wednesday and Thursday as the northern Rockies remain under
southwest flow.
&&
.AVIATION...A ridge over the northern Rockies today will cause the
day to start with mostly clear skies. However, a very wet air
mass with dewpoints in the mid to upper 40s will fuel some
afternoon convection. Thunderstorms will be strongest across
central Idaho and west central Montana. Severe thunderstorm
potential is marginal at best for terminals KMSO, KSMN, and KBTM
this afternoon and evening. Thunderstorms this afternoon and
evening will be slow-moving with heavy rain and small hail.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through Sunday afternoon Missoula/Bitterroot Valleys.
Flood Watch until noon MDT today Flathead/Mission Valleys.
ID...None.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:50 PM MDT | Special Weather Statement | MSO | 40 min | |
| May 25, 4:19 PM MDT | Special Weather Statement | MSO | 41 min | |
| May 25, 4:23 PM MDT | Special Weather Statement | MSO | 37 min |
Nearby
Areal Flood Warnings in Montana, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.